Saturday, January 17, 2015

New Patient Resus Alpha

Posted by Rachael Neil at Saturday, January 17, 2015

It's my first day in the emergency department pharmacy and so far it's pretty quiet. Medication orders are slowly coming into the que for pharmacist verification. Nothing out of the ordinary; an order for vancomycin (an antibiotic used to treat gram positive infections), a few anti-emetic orders, and several orders for narcotic analgesics. Then I hear the announcement coming from the overhead speaker, "New patient resus alpha, new patient resus alpha." The pharmacist and I immediately stop what we're doing, lock the pharmacy doors and quickly walk towards resus bay alpha. The resuscitation area, more commonly known as "resus," is an area dedicated to seriously injured or ill patients. It's a short distance from the pharmacy to the resus bays but a million thoughts are flying through my head. What is the chief complaint? What is the likely outcome for the patient? How can I, a pharmacy student, contribute to this patient's care?

We arrive at the first bay and find the patient unresponsive. The patient's spouse is at the bedside. She tells the staff that they were on there way to the doctor's office for a follow up appointment for his new onset diabetes when he lost consciousness. The staff immediately begin to check vitals. In the meantime, a nurse checks the patient's blood sugar. A few seconds pass by and the meter displays a blood sugar of 4 mg/dL (normal > 70 mg/dL)! Our patient is in a diabetic coma! We need to increase the patient's blood sugar immediately by adminstering dextrose 50% in water intravenously. The pharmacist reaches for the advanced life support or ALS kit and takes out two blue bloxes labeled "dextrose 50%." We open the box and assemble the first syringe. We hand it to the nurse for adminstration. "50% dextrose - one syringe going in," she says. We wait a few seconds. The patient still remains unconscious. The medical resident immediately orders another 50% dextrose syringe. By now we have already assembled the second syringe and hand it to the nurse. The nurse adminsters another shot but still the patient remains unconscious. The medical resident decides to intubate the patient. The team assembles the scope and begins to slide it down the patient's throat when all of a sudden he has a gag reflex and regains consciousness. The team immediately stops the intubation process. His blood sugar is tested. The meter displays 231 mg/dL. For now the patient is doing better. But before discharge, it's important that we counsel him on how to identify symtpoms of low blood sugar and what to do when blood sugar levels go below 70 mg/dL.

At this point, we've done all we can for this patient. We head back to the pharmacy and resume our work...waiting for the next resus patient to arrive.